Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 61, NWS Nashville, TN

May 1, 20094 counties in Tennessee

NWS Nashville, TN issued this tornado warning at May 1, 2009, 2:20 PM CDT for 4 counties in Tennessee. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 2:20 PM CDT (19:20 UTC)
Expired
May 1, 2009, 2:45 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Lawrence County, TN, Lewis County, TN, Maury County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 113 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 2:23 PM CDTTORNADO9 Sse Hohenwald, TNMULTIPLE TRAILERS OVERTURNED AT MACCO CAMPING RESORT...NEAR STATE ROAD 241 NEAR LEWIS AND LAWRENCE COUNTY LINE
May 1, 2:25 PM CDTTORNADO8 Sse Hohenwald, TN*** 2 INJ *** TORNADO BEGAN 8.3 MILES SSE OF HOHENWALD AND MOVED EAST-SOUTHEAST INTO FAR NW LAWRENCE COUNTY. HUNDREDS OF LARGE TREES WERE UPROOTED AND SNAPPED. HARDEST HIT AREA WAS A CAMPGROUND IN NAPIER WHERE SEVERAL LARGE CAMPERS WERE DAMAGED. TORNADO RATED
May 1, 2:30 PM CDTTSTM WND DMG14 Nw Lawrenceburg, TNNEAR NAPIER...TREES DOWN...TREE DOWN ON A DOUBLE WIDE...TRACTOR TRAYLOR BLOWN OVER
May 1, 2:30 PM CDTTSTM WND DMG14 Sw Columbia, TNTREES DOWN THROUGHOUT THE SW PART OF COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 011920
TOROHX
TNC099-101-119-181-011945-
/O.NEW.KOHX.TO.W.0061.090501T1920Z-090501T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 245 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH
  CENTRAL LEWIS COUNTY...OR 7 MILES SOUTH OF HOHENWALD...MOVING EAST
  AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN LEWIS COUNTY AT 230 PM CDT
  RURAL NORTHERN LAWRENCE COUNTY AT 230 PM CDT
  RURAL SOUTHEASTERN LEWIS COUNTY AT 240 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3557 8722 3535 8721 3536 8762 3554 8762
TIME...MOT...LOC 1920Z 268DEG 19KT 3545 8751

$$

13
1 follow-up statement
000 
WWUS54 KOHX 011931
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT FRI MAY 1 2009

TNC181-011941-
/O.CAN.KOHX.TO.W.0061.000000T0000Z-090501T1945Z/
WAYNE TN-
231 PM CDT FRI MAY 1 2009

...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3551 8749 3557 8722 3535 8721 3536 8754
TIME...MOT...LOC 1931Z 275DEG 23KT 3542 8743

$$

TNC099-101-119-011945-
/O.CON.KOHX.TO.W.0061.000000T0000Z-090501T1945Z/
MAURY TN-LEWIS TN-LAWRENCE TN-
231 PM CDT FRI MAY 1 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR NORTHERN
LAWRENCE...SOUTHEASTERN LEWIS AND SOUTHWESTERN MAURY COUNTIES...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER NORTH CENTRAL
LAWRENCE COUNTY...OR 11 MILES SOUTHEAST OF HOHENWALD...MOVING EAST AT
25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3551 8749 3557 8722 3535 8721 3536 8754
TIME...MOT...LOC 1931Z 275DEG 23KT 3542 8743

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 1, 12:18 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 1, 12:18 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1218 PM CDT FRI MAY 1 2009

.MESO UPDATE...
ISO SVR STORMS POSSIBLE SOUTHWEST CORNER OF MID TN THIS AFTERNOON
FOR LARGE HAIL AND DAMAGING WINDS.

&&

.HYDROLOGY...
REPEATING STORMS AHEAD OF COLD FRONT CONTINUE TO STREAM ESE INTO
NORTH MID TN...WITH PERIODS OF MODERATE TO HEAVY RAINFALL. 1-HR FFG
REMAIN AROUND TWO INCHES. HYDRO PROBLEMS SHOULD BE ISOLATED WITH
MAINLY WATER COVERING THE ROAD TYPE PROBLEM THIS AFTERNOON.

STALLED FRONTAL BOUNDARY IN MID TN THIS WEEKEND. HEAVIEST RAINFALL
POTENTIAL APPEARS TO BE SAT NIGHT-SUN NIGHT WITH ORGANIZED SFC
LOW. EXCESSIVE RAINFALL LIKELY. WL ISSUE ESF ATTM.

&&

.PREV DISCUSSION... /ISSUED 1056 AM CDT FRI MAY 1 2009/

UPDATE...
COLD FRONT WAS POSITIONED ACR THE OH VLY-S PLAINS THIS MORNING...
JUST NORTH OF A LIT-PAH-SDF LINE. BOUNDARY IS ON THE MOVE SOUTHEAST
WITH STORMS REGENERATING AHEAD OF IT. PERIODS OF SHOWERS AND
THUNDERSTORMS NORTHWEST MID TN TODAY.

HIGHER DESTAB SW MID TN. STRONGER STORMS EXPECTED TO FORM THERE
THIS AFTERNOON...GENERALLY SOUTH OF I-40 CORRIDOR. RAIN COOLED
AIR NORTH AND LOWER HIGH TEMPS A TAD.

PREV DISCUSSION... /ISSUED 210 AM CDT FRI MAY 1 2009/

DISCUSSION...A LINE OF CONVECTION CURRENTLY MOVING ACROSS MIDDLE
TENNESSEE, WITH SIGNIFICANT LIGHTNING, HEAVY RAINFALL, AND EVEN
SOME HAIL. SURFACE MAP AT 06Z SHOWS THE FRONTAL BOUNDARY STILL
NORTH OF THE OHIO VALLEY WITH HIGH PRESSURE ANCHORED OFF THE
EAST COAST, REMINISCENT OF A SUMMERTIME PATTERN.

GFS MODEL SOUNDING FOR BNA AT 18Z TODAY GIVES A LIFTED INDEX OF
-2.8, K-INDEX OF 35, AND CONVECTIVE AVAILABLE POTENTIAL ENERGY OF
1200 J/KG.

ATMOSPHERIC MODELS SHOW THE SURFACE FRONT STALLING OUT JUST TO OUR
NORTH WITHIN THE NEXT 48 HOURS, ENABLING CONTINUED WARM
TEMPERATURES, HIGH DEW POINTS, AND ACTIVE WEATHER. A LOW CENTER
DEVELOPING OVER THE ARK-LA-TEX BY 00Z MONDAY WILL DRIFT
NORTHEASTWARD AND DRAG A COLD FRONT ACROSS THE MID STATE BY 00Z
TUESDAY.

LOOK FOR A WEAK 500 MB TROUGH TO COME THROUGH WITH THE COLD FRONT,
ALTHOUGH THE SURFACE AND UPPER RIDGE WILL QUICKLY REESTABLISH
THEMSELVES, KEEPING MIDDLE TENNESSEE UNDER THE INFLUENCE OF A
MARITIME TROPICAL AIR MASS FOR MOST OF NEXT WEEK. A SUBSEQUENT
COLD FRONT WILL BRING MORE CONVECTION TO THE MID STATE WEDNESDAY
NIGHT AND THURSDAY AS OUR BUSY WEATHER WEEK CONTINUES.

MODEL QPFS SHOW HEAVY PRECIPITATION AMOUNTS STRETCHED ACROSS THE
NEXT SEVERAL DAYS. ALSO, THE SPC HAS JUST UPDATED ITS DAY 1 AND
DAY 2 CONVECTIVE OUTLOOKS, WITH ALL OF MIDDLE TENNESSEE UNDER A
SLIGHT RISK OF SEVERE WEATHER FOR AT LEAST THE NEXT 48 HOURS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 1, 6:22 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
622 AM CDT FRI MAY 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
622 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS.
MOST LIKELY PERIOD WOULD BE IN THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD
ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT
IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE
OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE
STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO
CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES
THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND
POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THROUGH THE WEEKEND
DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:24 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson36 min
May 1, 3:33 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury27 min
May 1, 1:22 PM CDTAreal Flood AdvisoryOHXBenton, Hickman, Humphreys, Perry3 hr
May 1, 1:27 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne33 min
May 1, 1:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry23 min
May 1, 2:10 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Wayne35 min
May 1, 2:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne24 min
May 1, 2:41 PM CDTTornado WarningOHXGiles, Lawrence, Lewis, Maury34 min
May 1, 3:02 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne28 min
May 1, 3:11 PM CDTTornado WarningOHXGiles, Marshall34 min
May 1, 3:12 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury3 hr
May 1, 3:18 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
May 1, 3:20 PM CDTSevere Thunderstorm WarningOHXWayne25 min
May 1, 3:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne33 min
May 1, 3:44 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 1, 3:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
May 1, 4:01 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson3 hr
May 1, 4:09 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr
May 1, 4:14 PM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury3 hr
May 1, 4:27 PM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more8 hr
May 1, 4:42 PM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys33 min
May 1, 5:03 PM CDTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more5 hr
May 1, 5:27 PM CDTFlash Flood WarningOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more5 hr
May 1, 5:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Perry, Wayne31 min
May 1, 5:47 PM CDTRiver Flood WarningOHXBedford3 days
May 1, 6:21 PM CDTFlash Flood WarningOHXCannon, Davidson, DeKalb, Macon, Robertson, Rutherford and 5 more3 hr

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.